Thunderstorm Wind, Ozark
- When
- July 18, 2:00 PM CST
- Where
- Ozark County, 5 mi N of Thornfield
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.783, -92.667
Large trees were blown down north of Thornfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Large trees were blown down north of Thornfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 1:25 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT THU JUL 18 2002 STRONG TO SEVERE STORMS DEVELOPED OVER THE CWA THIS AFTERNOON...WITH THE STRONGEST STORMS NOW PUSHING INTO SOUTHEAST ZONES. LATEST LAPS DATA SHOWS CAPES OF 1500 TO 2800 J/KG AND LIS AROUND -8...WHICH IS QUITE A BIT MORE UNSTABLE THAT THE PAST FEW DAYS. GOLFBALL HAIL FELL NEAR HIGHWAY 13 AROUND COLLINS AROUND 130 PM. LOOKS LIKE SHORTWAVE CURRENTLY COMING AROUND BASE OF UPPER LOW OVER CENTRAL MO WILL EXIT SOUTH CENTRAL MO AFTER 06Z. SO WILL CONTINUE WITH MAINLY EVENING STORMS IN WEST AND CENTRAL ZONES...AND CONTINUE THROUGH THE NIGHT IN THE SOUTHEAST. IF ETA PANS OUT...LOOKS LIKE SECONDARY WAVE WILL CLIP THE AREA SATURDAY MORNING AS UPPER LOW FINALLY PUSHES EAST OF THE AREA. SEE NO REASON TO CHANGE GOING FORECAST WITH POPS THROUGH SATURDAY AFTERNOON...AND DRY FOR THE REST OF THE WEEKEND. LATEST EXTENDED MODEL RUNS CONTINUE TO SHOW UPPER RIDGE OVER THE REGION THROUGH MONDAY...WITH SOME WEAKENING OVER THE CENTRAL U.S. BY MONDAY NIGHT AND TUESDAY...AND SURFACE BOUNDARY MOVING ACROSS THE AREA. WILL GO AHEAD AND INCLUDE A CHANCE OF STORMS FOR TUESDAY...AND LEAVE WEDNESDAY AND THURSDAY DRY FOR NOW...WITH SLIGHTLY COOLER TEMPS THAN EARLIER IN THE WEEK. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. TERRY
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 120 PM CDT THU JUL 18 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL IN EXCESS OF TWO INCHES...SMALL HAIL...AND WIND GUSTS TO 50 MPH. * AREA AND TIMING... ALL OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI AND SOUTHEAST KANSAS THROUGH 9 PM. * SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. * DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO INTERACT WITH AN UPPER LEVEL LOW PRESSURE SYSTEM...TO GENERATE THUNDERSTORMS OVER THE REGION THIS AFTERNOON AND EARLY THIS EVENING. AS STORMS WITH HEAVY RAINFALL MOVE REPEATEDLY OVER THE SAME AREA...LOCALIZED FLOODING WILL BE POSSIBLE. ALSO...INCREASING INSTABILITY WILL ALLOW A FEW STRONG UPDRAFTS TO PRODUCE SMALL HAIL. * EXTENDED OUTLOOK THROUGH WEDNESDAY... THE PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000- HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE SPRINGFIELD MO 120 PM CDT THU JUL 18 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL IN EXCESS OF TWO INCHES...SMALL HAIL...AND WIND GUSTS TO 50 MPH. * AREA AND TIMING... ALL OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI AND SOUTHEAST KANSAS THROUGH 9 PM. * SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. * DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO INTERACT WITH AN UPPER LEVEL LOW PRESSURE SYSTEM...TO GENERATE THUNDERSTORMS OVER THE REGION THIS AFTERNOON AND EARLY THIS EVENING. AS STORMS WITH HEAVY RAINFALL MOVE REPEATEDLY OVER THE SAME AREA...LOCALIZED FLOODING WILL BE POSSIBLE. ALSO...INCREASING INSTABILITY WILL ALLOW A FEW STRONG UPDRAFTS TO PRODUCE SMALL HAIL. * EXTENDED OUTLOOK THROUGH WEDNESDAY... THE PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 5 SW COLLINS MO 1.75 INCH HAIL
07/18/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM HUMANSVILLE MO 1 INCH HAIL
07/18/02 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 3 N FORSYTH MO 60 MPH TSTM GUST
07/18/02 TANEY REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BUTTERFIELD MO .88 INCH HAIL
07/18/02 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306676.